Hail, Washburn
- When
- June 29, 4:57 PM CST to 4:59 PM CST
- Where
- Washburn County, 0.69 mi N of Lampson
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.990, -91.820
Thunderstorms developed ahead of a cold front moving across the Northland during the late afternoon and early evening hours of the 29th. Most of the storms remained below severe limits but a few were able to produce hail up to an inch in diameter across parts of Bayfield and Ashland counties during the event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Thunderstorms developed ahead of a cold front moving across the Northland during the late afternoon and early evening hours of the 29th. Most of the storms remained below severe limits but a few were able to produce hail up to an inch in diameter across parts of Bayfield and Ashland counties during the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 29, 2:42 PM CST, 2 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 342 PM CDT Thu Jun 29 2023 .DISCUSSION...(This evening through Wednesday) Issued at 247 PM CDT Thu Jun 29 2023 Summary: Active weather continues with a break this weekend before another front next week. Several thunderstorms crossing the MN Arrowhead this afternoon as a tongue of MLCAPE values of 1500 J/kg sneak north into the border country as a weak low crosses west to east through Ontario with about 30 kt of effective bulk shear. Even some decent hail growth CAPE too. Overall, not expecting the storms to be severe; however, there have been a few that have made the most of the environment and may have produced some large hail. Today should have the spunkiest storms of the next several days as the low departs the kinematics and thermodynamics will weaken. By Friday, only an isolated storm may be possible mainly in the MN Arrowhead. Weak flow and high pressure builds from the west for a few warm days with little in the way of weather hazards. Fog may be the biggest threat. Speaking of fog, there has been a persistent layer of marine fog stretching along the cooler waters of the North Shore which has seeped a little into the adjacent shoreline but not enough to warrant any headlines inland; however, it sure has kept Grand Marais cool with its current temperature sitting at 50F by the water. Eventually, the next front is expected to arrive Tuesday followed by an upper level trough for mid week which will again likely create shower activity after the wave of thunderstorms crosses with the Tuesday cold front. After the cold front, temperatures will cool from the 80s inland to the low 70s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1249 PM CDT Thu Jun 29 2023 Largely VFR though thunderstorm activity will move through the Northland this afternoon causing some temporary IFR conditions. Thunderstorm activity should decrease this evening with some clearing overnight which will increase the threat for fog Friday morning especially in areas where thunderstorm activity will be greatest (in the MN Arrowhead). A passing low through Ontario will cause winds to switch from the west to the northwest, but largely gusts will remain below 20 kt except near tstorms. && .MARINE... Issued at 247 PM CDT Thu Jun 29 2023 An area of low pressure is crossing from west to east through Ontario, causing shower and tstorm activity this afternoon. This should wane this evening. A persistent layer of marine fog has been plaguing the N. Shore where the cool waters are condensing the moisture out of the warm, moist air mass. So extended the dense fog through Friday morning and may need to expand it into the Apostles as well. Otherwise, all is quiet on the marine front with light winds and short waves. && .PRELIMINARY POINT TEMPS/POPS... DLH 59 82 59 83 / 30 0 0 10 INL 56 79 56 83 / 40 40 0 10 BRD 58 83 59 85 / 0 0 0 0 HYR 56 84 57 85 / 30 0 0 0 ASX 59 84 58 82 / 40 0 0 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...Dense Fog Advisory until 11 AM CDT Friday for LSZ140>143. && DISCUSSION...Wolfe AVIATION...Wolfe MARINE...Wolfe
Hazardous Weather Outlook National Weather Service Duluth MN 1215 PM CDT Thu Jun 29 2023 WIZ009-301715- Price- 1215 PM CDT Thu Jun 29 2023 This Hazardous Weather Outlook is for portions of northwest Wisconsin. .DAY ONE...This afternoon and Tonight An Air Quality Alert remains in effect this afternoon and tonight for Price County. Further information can be found through the Wisconsin DNR. Scattered non-severe thunderstorms will be possible this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday An air quality alert remains in effect through Friday morning for Price County. There will be a chance for thunderstorms late Friday morning through Friday afternoon in far northern Minnesota near the International Border. Additional thunderstorm chances arrive on Monday afternoon and persist on and off through Wednesday. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation is not anticipated this afternoon or tonight. MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>008-301715- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer- 1215 PM CDT Thu Jun 29 2023 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Scattered non-severe thunderstorms will be possible this afternoon and early evening, especially along and north of the Iron Range. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be a chance for thunderstorms late Friday morning through Friday afternoon in far northern Minnesota near the International Border. Additional thunderstorm chances arrive on Monday afternoon and persist on and off through Wednesday. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation is not anticipated this afternoon or tonight. LSZ121-140>148-150-301715- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 1215 PM CDT Thu Jun 29 2023 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Dense fog is producing visibilities below 1 nm along the North Shore. A Marine Dense Fog Advisory remains in effect this afternoon and tonight from Two Harbors to Grand Portage. A few isolated thunderstorms will be possible this afternoon and evening. Cloud-to-water lightning will be the primary threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Marine Dense Fog Advisory remains in effect this Friday morning from Two Harbors to Grand Portage. There will be a chance for thunderstorms on Friday afternoon, mainly along the North Shore. Additional periodic chances for thunderstorms arrives Monday afternoon and persists through Wednesday. BJH More information may be obtained at the following web address: http://www.weather.gov/duluth
Special Weather Statement
National Weather Service Duluth MN
435 PM CDT Thu Jun 29 2023
MNZ012-020-021-292200-
Northern Cook/Northern Lake MN-Southern Cook/North Shore MN-
Southern Lake/North Shore MN-
435 PM CDT Thu Jun 29 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN COOK
AND EAST CENTRAL LAKE COUNTIES THROUGH 500 PM CDT...
At 435 PM CDT, Doppler radar was tracking a strong thunderstorm over
Clear Lake, or 37 miles west of Grand Marais, moving east at 30 mph.
HAZARD...Winds gusts up to 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Tofte and Taconite Harbor around 500 PM CDT.
Other locations impacted by this storm include Temperance River State
Park and Wilson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4758 9074 4749 9090 4760 9125 4773 9119
4765 9058
TIME...MOT...LOC 2135Z 286DEG 26KT 4763 9113
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
PASpecial Weather Statement
National Weather Service Duluth MN
504 PM CDT Thu Jun 29 2023
MNZ012-020-021-292230-
Northern Cook/Northern Lake MN-Southern Cook/North Shore MN-
Southern Lake/North Shore MN-
504 PM CDT Thu Jun 29 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHWESTERN COOK AND
EAST CENTRAL LAKE COUNTIES THROUGH 530 PM CDT...
At 503 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Taconite Harbor, to near Finland, to 6 miles
northwest of Silver Bay, moving east at 30 mph.
HAZARD...Winds gusts up to 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Taconite Harbor around 510 PM CDT.
Sugar Loaf Cove around 530 PM CDT.
Other locations impacted by these storms include Murphy City, George
Manitou State Park and Tettegouche State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4745 9097 4728 9134 4747 9152 4763 9099
4752 9085
TIME...MOT...LOC 2203Z 275DEG 26KT 4751 9096 4750 9125 4738 9134
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
PASpecial Weather Statement
National Weather Service Duluth MN
523 PM CDT Thu Jun 29 2023
MNZ011-292300-
North St. Louis MN-
523 PM CDT Thu Jun 29 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL ST.
LOUIS COUNTY THROUGH 600 PM CDT...
At 522 PM CDT, Doppler radar was tracking a strong thunderstorm over
Orr, or 20 miles northwest of Lake Vermilion, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Lake Vermilion around 545 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4810 9235 4786 9253 4786 9257 4797 9299
4815 9289
TIME...MOT...LOC 2222Z 288DEG 27KT 4803 9279
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
PASpecial Weather Statement
National Weather Service Duluth MN
526 PM CDT Thu Jun 29 2023
WIZ006-007-292300-
Washburn WI-Burnett WI-
526 PM CDT Thu Jun 29 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN
WASHBURN AND EAST CENTRAL BURNETT COUNTIES THROUGH 600 PM CDT...
At 525 PM CDT, Doppler radar was tracking a strong thunderstorm near
Webb Lake Wisconsin, or 14 miles northwest of Spooner, moving east at
20 mph.
HAZARD...Winds gusts up to 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Minong around 555 PM CDT.
Trego around 600 PM CDT.
Other locations impacted by this storm include Lampson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4598 9217 4607 9215 4611 9175 4590 9179
TIME...MOT...LOC 2225Z 277DEG 18KT 4601 9204
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
PASpecial Weather Statement
National Weather Service Duluth MN
530 PM CDT Thu Jun 29 2023
WIZ001-002-292300-
Douglas WI-Bayfield WI-
530 PM CDT Thu Jun 29 2023
...THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHWESTERN BAYFIELD AND
NORTHEASTERN DOUGLAS COUNTIES THROUGH 600 PM CDT...
At 529 PM CDT, Doppler radar was tracking thunderstorms along a line
extending from 9 miles northwest of Port Wing, to 8 miles north of
Poplar, moving east at 30 mph.
HAZARD...Winds gusts up to 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Port Wing around 545 PM CDT.
Other locations in the path of these storms include Oulu, Herbster
and Cornucopia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck by lightning.
Seek a safe shelter inside a building or vehicle.
&&
LAT...LON 4660 9142 4668 9189 4673 9181 4679 9159
4683 9139 4689 9126 4689 9095
TIME...MOT...LOC 2229Z 271DEG 27KT 4685 9156 4671 9180
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
PAPreliminary Local Storm Report
National Weather Service Duluth MN
537 PM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM Hail 1 SW Robinson 47.85N 92.06W
06/29/2023 E0.50 inch St. Louis MN Public
Report from mPING: Half-inch (0.50 in.).
0528 PM Hail 3 S Orr 48.02N 92.81W
06/29/2023 E0.50 inch St. Louis MN Public
Mostly pea size hail. Report via social
media.
&&The Duluth radar (KDLH), 99 km away, was scanning. The volume nearest the first event began at 22:59 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106172, 1106173, 1106174.